Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 17, 2003, 3:33 PM CST for Lincoln County, Payne County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2003, 3:33 PM CST (21:33 UTC)
- Expired
- Mar 17, 2003, 4:15 PM CST
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, OK, Payne County, OK
The radar
The Norman radar (KTLX), 70 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 1:55 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 172133 SVROKC OKC081-119-172215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 332 PM CST MON MAR 17 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL OKLAHOMA PAYNE COUNTY IN CENTRAL OKLAHOMA * UNTIL 415 PM CST * AT 332 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CARNEY...MOVING NORTH AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE CARNEY...PERKINS...STILLWATER AND TRYON HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. PERSONS IN AND NEAR STILLWATER SHOULD BE ALERT TO THIS STORM. LAT...LON 3577 9718 3578 9696 3624 9695 3617 9722 $$ ANDRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 11:05 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Mar 17, 11:05 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1105 AM CST MON MAR 17 2003 HIGH BASED SCATTERED SHWRS AND ISOLATED TSTMS WILL CONTINUE OVER WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS DURING THE AFTERNOON. MEANWHILE... DRYLINE WILL BECOME BETTER DEFINED LATER THIS AFTERNOON NEAR THE OKLAHOMA-TEXAS PANANDLE BORDER. SHOULD SEE TSTMS ALSO DEVELOP ALONG THE DRYLINE BY LATE AFTERNOON AND SPREAD EAST INTO THE FA. QUITE A BIT OF MID LEVEL CLOUD COVER CONTINUES OVER MUCH OF THE AREA... WHICH MAY KEEP HOLDS TEMPS A BIT LOWER IN THE SOUTHWEST. WILL ALSO MAKE SOME ADJUSTMENTS TO TIMING AND COVERAGE OF PCPN IN THE GRIDS FOR THIS AFTERNOON. FCSTID = 32 ----------------------------------------- 430 AM CST MON MAR 17 2003 THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS WESTERN SECTIONS OF THE AREA AND CONTINUE TO MOVE NORTHEAST. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS MORNING OR THIS AFTERNOON ALONG THE DRYLINE THE WILL MOVE INTO WESTERN PART OF AREA AND FIRST VORT MAX APPROACHES. THERE IS ENOUGH INSTABILITY WILL BE AVAILABLE FOR A FEW SEVERE STORMS BUT WILL NOT MENTION SEVERE IN THE ZONES AT THIS TIME. MODELS WANT TO PUSH DRYLINE PRETTY FAR EAST OVERNIGHT DESPITE IT BEING NIGHTTIME AND WITH AREA BETWEEN VORT MAXES... SO HAVE WENT WITH DRYLINE FARTHER WEST FROM WEST CENTRAL OKLAHOMA INTO WESTERN NORTH TEXAS. DRYLINE SHOULD PUSH FARTHER EAST AGAIN TUESDAY AS MAIN UPPER LOW APPROACHES AREA. WILL MAINTAIN POPS UNTIL UPPER SYSTEM FINALLY MOVES OUT OF THE AREA THURSDAY. .26. OKC 76 56 69 46 / 60 60 30 30 HBR 78 49 68 42 / 40 20 10 20 SPS 80 54 72 46 / 40 20 10 20 GAG 75 44 61 38 / 40 30 20 30 PNC 74 55 66 45 / 50 60 40 40 DUA 77 59 73 50 / 40 60 60 40 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Mar 17, 12:00 PM CST, 3 hours 33 minutes before
OKZ004>048-050>052-TXZ083>090-172200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON MAR 17 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. THE PRIMARY SEVERE
WEATHER RISK WILL BE LARGE HAIL AND STRONG WINDS.
LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF NORTHERN...WESTERN...CENTRAL...
AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. THE MOST ORGANIZED
ACTIVITY WILL PRIMARILY AFFECT AREAS EAST OF A LINE EXTENDING FROM
CHEYENNE...TO VERNON AND ARCHER CITY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH EARLY TUESDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON THROUGH
EARLY TUESDAY MORNING.
DISCUSSION...
SCATTERED HIGH BASED SHOWERS AND ISOLATED SMALL THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
DURING THE AFTERNOON. MEANWHILE... THUNDERSTORMS WILL BE INCREASING
IN STRENGTH THIS AFTERNOON ACROSS OKLAHOMA AND WESTERN NORTH TEXAS
AS AN UPPER LEVEL STORM MOVES INTO WEST TEXAS. THE STRONGEST STORMS
ARE EXPECTED TO INITIALLY BE IN SOUTHWEST AND SOUTH CENTRAL OKLAHOMA
AND PORTIONS OF WESTERN NORTH TEXAS... IN THE VICINITY OF A
DEVELOPING DRYLINE. THIS WILL ALSO BE AN AREA WITH HIGHER
INSTABILITIES. THE DRYLINE IS EXPECTED TO SURGE INTO SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS BY LATE AFTERNOON. ELSEWHERE...
EXTENSIVE CLOUD COVER HAS RESULTED A SOMEWHAT MORE STABLE AIRMASS AT
LOW LEVELS OVER OVER CENTRAL AND NORTHERN OKLAHOMA. HOWEVER... SOUTH
WINDS WILL BEGIN TO PULL MORE UNSTABLE AIR NORTH INTO THIS AREA
DURING THE AFTERNOON. THE GREATEST THREAT OF STRONG STORMS IS
EXPECTED TO SHIFT INTO CENTRAL AND SOUTHEAST OKLAHOMA DURING THE
OVERNIGHT HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS...LOW HUMIDITIES...AND WARM TEMPERATURES WILL LEAD TO A
HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF EXTREME SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. AS A DRYLINE MOVES
EAST OUT OF THE AREA...HIGH TO EXTREME FIRE DANGER CONDITIONS ARE
LIKELY. PLEASE REFER TO THE LATEST VERSION OF OUR FIRE WEATHER
PRODUCTS FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON
TUESDAY...MAINLY OVER EASTERN SECTIONS OF OKLAHOMA. BEYOND
TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A
LARGE...SLOW MOVING STORM SYSTEM CONTINUES TO AFFECT THE SOUTHERN
PLAINS.
OTHER HAZARDOUS WEATHER...
AN EXTREME FIRE DANGER IS EXPECTED ON TUESDAY ACROSS WESTERN AND
CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS AS THE MENTIONED DRYLINE
SURGES FURTHER EAST.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
CJSIn the hours before
Local storm report, Mar 17, 2:40 PM CST, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM HOBART OK .75 INCH HAIL
03/17/03 KIOWA REPORTED BY HAM SPOTTER
JLP/TJLocal storm report, Mar 17, 2:49 PM CST, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM HOBART OK 1.75 INCH HAIL
03/17/03 KIOWA REPORTED BY HAM RADIO
OPERATOR
0245 PM BURKBURNETT TX .88 INCH HAIL
03/17/03 WICHITA REPORTED ON THE WEST SIDE
OF TOWN BY HAM RAIO
OPERATOR.
TY/JLPLocal storm report, Mar 17, 3:04 PM CST, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 5 SW GOTEBO OK TORNADO
03/17/03 KIOWA REPORTED BY SPOTTER
0900 PM 2 NW ALMA OK .88 INCH HAIL
03/17/03 STEPHENS REPORTED BY PUBLIC
0300 PM 4 W RUSH SPRINGS OK .88 INCH HAIL
03/17/03 GRADY REPORTED BY EMERGENCY
MANAGER
JLP/TJ/MBLocal storm report, Mar 17, 3:04 PM CST, 29 minutes before
LOCAL STORM REPORT...CORRECTED FOR TIME OF 2ND LSR
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 5 SW GOTEBO OK TORNADO
03/17/03 KIOWA REPORTED BY SPOTTER
0300 PM 2 NW ALMA OK .88 INCH HAIL
03/17/03 STEPHENS REPORTED BY PUBLIC
0300 PM 4 W RUSH SPRINGS OK .88 INCH HAIL
03/17/03 GRADY REPORTED BY EMERGENCY
MANAGER
JLP/TJ/MBLocal storm report, Mar 17, 3:21 PM CST, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM DEVOL OK 1.00 INCH HAIL
03/17/03 COTTON REPORTED BY PUBLIC
MBLocal storm report, Mar 17, 3:24 PM CST, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
324 PM CST MON MAR 17 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0324 PM WOODWARD OK .75 INCH HAIL
03/17/03 WOODWARD REPORTED BY EMERGENCY
MANAGER
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 1:43 PM CST | Severe Thunderstorm Warning | OUN | Garvin | 47 min |
| Mar 17, 1:55 PM CST | Severe Thunderstorm Warning | OUN | Kiowa | 65 min |
| Mar 17, 2:08 PM CST | Severe Thunderstorm Warning | OUN | McClain, Pottawatomie | 52 min |
| Mar 17, 2:41 PM CST | Tornado Warning | OUN | Kiowa | 34 min |
| Mar 17, 2:48 PM CST | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 42 min |
| Mar 17, 2:52 PM CST | Severe Thunderstorm Warning | OUN | Cotton | 53 min |
| Mar 17, 2:59 PM CST | Severe Thunderstorm Warning | OUN | Washita | 61 min |
| Mar 17, 3:04 PM CST | Severe Thunderstorm Warning | OUN | Caddo | 56 min |
| Mar 17, 3:13 PM CST | Tornado Warning | OUN | Kiowa | 32 min |
| Mar 17, 3:22 PM CST | Tornado Warning | OUN | Caddo | 23 min |
| Mar 17, 3:43 PM CST | Tornado Warning | OUN | Washita | 47 min |
| Mar 17, 3:46 PM CST | Severe Thunderstorm Warning | OUN | Cotton | 44 min |
| Mar 17, 4:11 PM CST | Severe Thunderstorm Warning | OUN | Caddo | 49 min |
| Mar 17, 4:32 PM CST | Severe Thunderstorm Warning | OUN | Canadian | 58 min |
| Mar 17, 4:34 PM CST | Severe Thunderstorm Warning | OUN | Cotton | 56 min |
| Mar 17, 4:36 PM CST | Tornado Warning | OUN | Caddo | 24 min |
| Mar 17, 4:40 PM CST | Severe Thunderstorm Warning | OUN | Stephens | 65 min |
| Mar 17, 4:54 PM CST | Severe Thunderstorm Warning | OUN | Garfield | 36 min |
| Mar 17, 5:00 PM CST | Tornado Warning | OUN | Caddo | 30 min |
| Mar 17, 5:07 PM CST | Tornado Warning | OUN | Canadian | 23 min |
| Mar 17, 5:13 PM CST | Severe Thunderstorm Warning | OUN | Comanche | 47 min |
| Mar 17, 5:15 PM CST | Tornado Warning | OUN | Stephens | 45 min |
| Mar 17, 5:29 PM CST | Severe Thunderstorm Warning | OUN | Canadian | 61 min |
| Mar 17, 5:32 PM CST | Severe Thunderstorm Warning | OUN | Blaine | 43 min |
| Mar 17, 5:32 PM CST | Severe Thunderstorm Warning | OUN | Kingfisher | 58 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.